| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Suffering from Gout
September 2002

Q. I am currently a gout sufferer who is trying to lose weight to reduce the impact of this health issue. My doctor currently has me on 500 mg of allupurinol and 75 mg of indomethecin daily to help control. She just raised me to 500 mg. I still get acute attacks all the time. I have had this for a long time and it seems to keep getting worse every year. What else can I do to help alleviate the attacks and reduce the uric acid in my blood?

A. Gout is a well-known cause of acute arthritis. These attacks are sudden and very painful, most commonly affecting the big toe, but other joints can be affected as well. The attacks are caused by uric acid crystals being deposited in or around the affected joints.

Acute attacks are treated with various anti-inflammatory drugs, such as the indocin you mention, and further evaluation is then done to determine if uric acid levels in the blood are high, or if excess amounts are being filtered by the kidneys. Preventive treatment is then aimed at reducing uric acid production (allopurinol), or increasing the amounts excreted by the kidneys. Kidney stones are another complication of gout, as the high uric acid levels can form stones, especially if water intake is not adequate.

Hereditary factors play a major role, and dietary factors are important in some cases. High intake of purines found in meat and beer, for example, may need to be modified. It is surprising that you are having such difficulty despite strong doses of the medication. The diagnosis may need to be reexamined by taking a sample of fluid from an affected area, and analyzed at a lab for uric acid. A specialist in rheumatology can be helpful in difficult cases.

http://www.niams.nih.gov/hi/topics/gout/gout.htm

http://www.familydoctor.org/handouts/372.html

Disclaimer Back to Ask the Medical Experts